Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 377, NWS North Platte, NE

July 24, 2008Cherry County, Sheridan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 24, 2008, 8:00 PM MDT for Cherry County, Sheridan County, Nebraska. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2008, 8:00 PM MDT (02:00 UTC)
Expired
Jul 24, 2008, 8:38 PM MDT
In force
38 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

Counties Cherry County, NE, Sheridan County, NE

The radar

The North Platte radar (KLNX), 166 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 24, 2:04 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 2.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2008-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 718 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2008-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
718 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1896 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 250200
SVRLBF
NEC031-161-250300-
/O.NEW.KLBF.SV.W.0377.080725T0200Z-080725T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
800 PM MDT THU JUL 24 2008

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CHERRY COUNTY IN NORTH CENTRAL NEBRASKA...
  SHERIDAN COUNTY IN THE PANHANDLE OF NEBRASKA...
  THIS INCLUDES THE CITIES OF...RUSHVILLE...HAY SPRINGS...GORDON...

* UNTIL 900 PM MDT

* AT 756 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  GORDON...AND MOVING SOUTHEAST AT 18 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  INTERSECTION OF HIGHWAY 27 AND MILLS ROAD BY 805 PM MDT...
  8 MILES NORTHEAST OF HIGHWAY 27 CROSSING THE NIOBRARA RIVER BY 815
  PM MDT...
  ROCK HILL BY 830 PM MDT...
  9 MILES SOUTHWEST OF INTERSECTION OF HIGHWAY 20 AND IRWIN ROAD BY
  835 PM MDT...
  9 MILES SOUTHWEST OF INTERSECTION OF HIGHWAY 61 AND SHADBOLT ROAD
  BY 900 PM MDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
THURSDAY EVENING FOR NORTHWESTERN NEBRASKA.

LAT...LON 4281 10279 4300 10235 4300 10164 4249 10172
      4199 10270 4208 10271 4209 10275
TIME...MOT...LOC 0200Z 299DEG 16KT 4277 10220

$$

KAR
1 follow-up statement
000 
WWUS53 KLBF 250238
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
938 PM CDT THU JUL 24 2008

NEC031-161-250247-
/O.CAN.KLBF.SV.W.0377.000000T0000Z-080725T0300Z/
SHERIDAN NE-CHERRY NE-
837 PM MDT THU JUL 24 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHERRY AND
SHERIDAN COUNTIES IS CANCELLED...

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO EXIT SHERIDAN AND 
NORTHWEST CHERRY COUNTY. DAMAGING WIND GUSTS AND LARGE HAIL ARE NO 
LONGER A SEVERE WEATHER THREAT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
THURSDAY EVENING FOR NORTHWESTERN NEBRASKA.

LAT...LON 4281 10279 4300 10235 4300 10164 4249 10172
      4199 10270 4208 10271 4209 10275
TIME...MOT...LOC 0237Z 299DEG 16KT 4269 10200

$$

KAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:10 PM MDT, 5 hours 50 minutes earlier.

Area forecast discussion, Jul 24, 2:10 PM MDT, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
310 PM CDT THU JUL 24 2008

.SYNOPSIS...
    AT 18Z...SURFACE ANALYSIS SHOWED LOW PRESSURE CENTERED  OVER
NORTH CENTRAL KANSAS AND SOUTHEAST COLORADO WITH A QUASI-STATIONARY
FRONT DRAPED ALONG THE FRONT RANGE THROUGH THOSE LOWS AND ACROSS
NORTHERN KANSAS AND SOUTHERN MISSOURI. THERE WAS ALSO WEAKER LOW
PRESSURE CENTERED OVER NORTH CENTRAL SOUTH DAKOTA AND CENTRAL
WYOMING WITH A FRONT STRETCHED FROM WESTERN MONTANA...ACROSS CENTRAL
WYOMING TO NORTH CENTRAL SOUTH DAKOTA. THERE WERE SOME SECONDARY
BOUNDARIES OVER CENTRAL TO SOUTH CENTRAL NEBRASKA AND NORTHEAST TO
NORTHWEST NEBRASKA. SATELLITE DERIVED PRODUCT IMAGERY SHOWED THE
35MM PLUS PRECIPITABLE WATER PLUME FROM KANSAS AND SOUTH CENTRAL
NEBRASKA...ACROSS EASTERN NEBRASKA AND ACROSS SOUTHERN SOUTH DAKOTA.
THIS WAS ALSO THE AXIS OF MAXIMUM INSTABILITY. THE WSR-88 AND
NETWORK WIND PROFILERS ALSO SHOWED A TROUGH AT 750M FROM NORTHEAST
NEBRASKA THROUGH SOUTH CENTRAL NEBRASKA TO SOUTHWEST KANSAS.
&&

.SHORT TERM...TONIGHT THROUGH SATURDAY.
    THE SHORT RANGE SIMULATIONS INDICATE THAT THE MOST UNSTABLE
CONDITIONS WILL BE ALONG AND EAST OF U.S. HIGHWAY 83. WITH SURFACE
BOUNDARIES INDICATED ACROSS NORTHERN NEBRASKA AND ALONG THE
NEBRASKA-KANSAS STATE LINE...IT IS DIFFICULT TO ISOLATE AN AREA OF
FAVORED CONDITIONS FOR CONVECTIVE INITIATION. WITH THOSE LOCATIONS
IN MIND...IT APPEARS THAT CENTRAL AND NORTH CENTRAL NEBRASKA WOULD
BE THE AREAS FAVORED FOR SEVERE THUNDERSTORM DEVELOPMENT.
    FRIDAY AND SATURDAY WILL HAVE SIMILAR SITUATIONS...THOUGH THERE
IS CONSIDERABLE UNCERTAINTY REGARDING THE LOCATION OF BOUNDARIES
AND...CONSEQUENTIALLY...THE LOCATIONS OF CONVECTIVE INITIATION.

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY.
    SPAGHETTI PLOTS INDICATE RIDGING TO CONTINUE ACROSS THE CENTRAL
PLAINS...WITH UPPER LOW PRESSURE SPINNING NORTH OF THE GREAT LAKES
AND OFF THE COAST OF BRITISH COLUMBIA. OPERATIONAL GFS SEEMS TO BE
IN DECENT AGREEMENT WITH THE GFS ENSEMBLE MEMBERS...SO LEANED
HEAVILY TOWARD THE GFS OPERATIONAL FOR THE EXTENDED.
    STILL APPEARS SURFACE HIGH PRESSURE NOSES INTO THE AREA FROM THE
GREAT LAKES REGION LATER SUNDAY INTO THE MID PART OF NEXT WEEK. THIS
INTERN SETS UP THE QUASI STATIONARY BOUNDARY FROM WESTERN SOUTH
DAKOTA INTO WESTERN NEBRASKA AND THEN DOWN INTO KANSAS. SUBTLE WAVES
WILL CONTINUE TO SLIDE SOUTHEAST AND INTERACT WITH THE BOUNDARY
CREATING A FAVORABLE ENVIRONMENT FOR AFTERNOON AND OVERNIGHT
CONVECTION. AREAL COVERAGE WILL REMAIN SCATTERED...HOWEVER...MODELS
HAVE BEEN SIGNALING A MORE ORGANIZED MCS TO DEVELOP SATURDAY NIGHT
ACROSS SOUTHERN SOUTH DAKOTA AND NORTHERN NEBRASKA.
    TEMPERATURES WILL BE WARMEST OVER SOUTHWEST NEBRASKA...WITH A
BIT COOLER TEMPERATURES ACROSS NORTHEAST PARTS OF THE AREA IN CLOSER
PROXIMITY TO THE SURFACE HIGH IN THE GREAT LAKES REGION. &&
&&

.AVIATION...
    MOISTURE POOLING ACROSS NORTH CENTRAL NEBRASKA HAS KEPT MVFR
CIGS IN PLACE UNDER DISSIPATING STRATUS DECK THIS AFTERNOON. THESE
CIGS MAY STAY IN THE MVFR CATEGORY THROUGH THE REMAINDER OF THE
AFTERNOON OR UNTIL CONVECTION MOVING FROM NORTHERN SANDHILLS HELP TO
SCOUR IT OUT. THIS CONVECTION WILL BE THE MAIN CONCERN FOR LIGHT
AIRCRAFT THROUGH THE EVENING AND POSSIBLY EARLY MORNING HOURS. CIGS
AND VSBYS COULD BE AFFECTED AND DROPPED TO NEAR IFR CONDITIONS IN
HEAVY RAIN. MFVR CONDITIONS MAY ALSO BECOME MORE WIDESPREAD BEHIND
THE CONVECTION AS RESIDUAL MOISTURE FROM RAINFALL AND EASTERLY LLVL
FLOW PRODUCED A LIGHT LAYER OF FOG.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SPRINGER/TAYLOR/13
Hazardous weather outlook, Jul 24, 2:26 PM MDT, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
326 PM CDT THU JUL 24 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-252030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
326 PM CDT THU JUL 24 2008 /226 PM MDT THU JUL 24 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

STRONG TO MODERATE INSTABILITY IN PLACE ACROSS MUCH OF WESTERN AND
NORTH CENTRAL NEBRASKA WILL LEAD TO THUNDERSTORM DEVELOPMENT
THIS EVENING AND INTO THE OVERNIGHT HOURS. THE MAIN AREA OF
CONCERN FOR SEVERE THUNDERSTORM DEVELOPMENT THROUGH MID EVENING
WILL BE ALONG AND NORTH OF HIGHWAY 2...WHERE LARGE HAIL AND
DAMAGING WIND GUSTS OVER 60 MPH WILL BE POSSIBLE.

OTHER STORMS MAY FORM OVER THE HIGHER TERRAIN OF COLORADO AND MOVE
INTO SOUTHWEST NEBRASKA THIS EVENING. INSTABILITY AND MOISTURE
ARE SOMEWHAT MORE LIMITED ACROSS THIS AREA AND SEVERE
WEATHER...ALTHOUGH POSSIBLE...IS NOT AS FAVORABLE.

DURING THE LATE NIGHT AND EARLY MORNING HOURS ADDITIONAL
THUNDERSTORMS MAY DROP OUT OF THE DAKOTAS INTO NORTHERN AND
CENTRAL NEBRASKA...BUT SEVERE WEATHER IS NOT ANTICIPATED AT THIS
TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE ACTIVE WEATHER PATTERN IS EXPECTED TO PERSIST THROUGH THE
WEEKEND WITH A SLIGHT RISK OF SEVERE THUNDERSTORM DEVELOPMENT BOTH
FRIDAY AND SATURDAY ACROSS WESTERN AND NORTH CENTRAL NEBRASKA. THE
MAIN THREATS WILL BE LARGE HAIL AND DAMAGING THUNDERSTORM WINDS
WITH STORMS THAT DEVELOP. THE AREA OF CONCERN ON FRIDAY WILL BE
SOUTH OF HIGHWAY 2. A STATIONARY BOUNDARY WILL BE THE FOCUS FOR
THUNDERSTORM DEVELOPMENT ON SATURDAY AND SUNDAY. AT THIS TIME THE
AREA OF CONCERN IS OVER SOUTHWEST NEBRASKA...ALONG AND SOUTH OF
INTERSTATE 80.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEED THIS EVENING OVER PORTIONS OF
NORTHERN NEBRASKA.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/LBF(ALL LOWERCASE)

13

In the hours before

Local storm report, Jul 24, 7:37 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
837 PM CDT THU JUL 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND GST     5 S STAPLETON           41.41N 100.51W
07/24/2008  E65 MPH          LOGAN              NE   PUBLIC

&&

CARMEL
Local storm report, Jul 24, 7:44 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
844 PM CDT THU JUL 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 PM     HAIL             15 N NORTH PLATTE       41.35N 100.77W
07/24/2008  M1.00 INCH       LINCOLN            NE   NWS EMPLOYEE

&&

CARMEL
Local storm report, Jul 24, 7:49 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
849 PM CDT THU JUL 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     HAIL             15 N NORTH PLATTE       41.35N 100.77W
07/24/2008  M1.75 INCH       LINCOLN            NE   NWS EMPLOYEE

            HAIL DRIVEN BY ESTIMATED 60 MPH WINDS.

&&

CARMEL
Local storm report, Jul 24, 7:50 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
850 PM CDT THU JUL 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     TSTM WND GST     15 N NORTH PLATTE       41.35N 100.77W
07/24/2008  E60 MPH          LINCOLN            NE   NWS EMPLOYEE

&&

CARMEL
Local storm report, Jul 24, 7:51 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
851 PM CDT THU JUL 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     TSTM WND GST     6 N GORDON              42.89N 102.20W
07/24/2008  E60 MPH          SHERIDAN           NE   CO-OP OBSERVER

&&

GARNER
Local storm report, Jul 24, 7:59 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
859 PM CDT THU JUL 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             2 W STAPLETON           41.48N 100.55W
07/24/2008  E1.00 INCH       LOGAN              NE   FIRE DEPT/RESCUE

&&

CARMEL

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 6:07 PM MDTSevere Thunderstorm WarningLBFThomas23 min
Jul 24, 6:25 PM MDTSevere Thunderstorm WarningLBFLogan, Thomas65 min
Jul 24, 7:03 PM MDTSevere Thunderstorm WarningLBFSheridan57 min
Jul 24, 7:31 PM MDTSevere Thunderstorm WarningLBFLincoln, Logan59 min
Jul 24, 8:06 PM MDTTornado WarningLBFLincoln39 min
Jul 24, 8:40 PM MDTTornado WarningLBFLincoln21 min
Jul 24, 8:56 PM MDTSevere Thunderstorm WarningLBFArthur, Cherry, Garden, Grant, Hooker, Keith and 3 more64 min
Jul 24, 9:56 PM MDTSevere Thunderstorm WarningLBFHooker, Keith, Lincoln, Logan, McPherson, Thomas64 min
Jul 25, 12:06 AM MDTSevere Thunderstorm WarningLBFCuster, Loup39 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.